How is hemorrhage treated in patients taking heparin for deep venous thrombosis (DVT)?

Updated: Jun 05, 2019
  • Author: Kaushal (Kevin) Patel, MD; Chief Editor: Barry E Brenner, MD, PhD, FACEP  more...
  • Print
Answer

The treatment of hemorrhage while taking heparin depends on the severity of the bleeding and the extent to which the activated partial thromboplastin time (aPTT) is elevated above the therapeutic range. Patients who hemorrhage while receiving heparin are best treated by discontinuing the drug. The half-life is relatively short, and the aPTT usually returns to the reference range within a few hours. Treatment with fresh frozen plasma or platelet infusions is ineffective. For severe hemorrhage, such as intracranial or massive gastrointestinal bleeding, heparin may be neutralized by protamine at a dose of 1 mg for every 100 units. Protamine should be administered at the same time that the infusion is stopped.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!